Alert archive / Kansas / Severe Thunderstorm Warnings in 2019
Severe Thunderstorm Warning 153, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at Jun 9, 2019, 12:51 AM CDT for 4 counties in Kansas. It was in force for 54 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 9, 2019, 12:51 AM CDT (05:51 UTC)
- Expired
- Jun 9, 2019, 1:45 AM CDT
- In force
- 54 min
- Issued by
- NWS Dodge City, KS
- Area
- Storm-based polygon
- Hail
- 0.88 in
- Wind
- 60.0 mph
Counties Ellis County, KS, Ness County, KS, Rush County, KS, Trego County, KS
The radar
The Dodge City radar (KDDC), 110 km from the middle of the area, began a volume at 05:53 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 8, 8:55 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 5.9 hours before the alert went out and 106 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2096 J/kg
- Mixed-layer CIN
- -73 J/kg
- Mixed-layer LCL
- 1454 m above ground
- 0-6 km bulk shear
- 41 kt
- 0-1 km storm-relative helicity
- 89 m²/s²
- 0-3 km storm-relative helicity
- 271 m²/s²
- Significant tornado parameter
- 1.0
- Supercell composite
- 14.6
The text
As transmitted.
924
WUUS53 KDDC 090551
SVRDDC
KSC051-135-165-195-090645-
/O.NEW.KDDC.SV.W.0153.190609T0551Z-190609T0645Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Dodge City KS
1251 AM CDT Sun Jun 9 2019
The National Weather Service in Dodge City has issued a
* Severe Thunderstorm Warning for...
Northern Ness County in west central Kansas...
Southeastern Trego County in west central Kansas...
Rush County in central Kansas...
Ellis County in central Kansas...
* Until 145 AM CDT.
* At 1251 AM CDT, severe thunderstorms were located along a line
extending from 9 miles south of Zurich to near Beeler, moving
southeast at 45 mph.
HAZARD...60 mph wind gusts and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
Hays, Ellis, Ness City, La Crosse, Victoria, Walker, Bazine,
Catherine, Ransom, Otis, Bison, Schoenchen, McCracken, Rush Center,
Liebenthal, Timken, Alexander, Brownell, Emmeram and Yocemento.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3836 9903 3835 9963 3849 10015 3913 9947
3913 9904
TIME...MOT...LOC 0551Z 307DEG 41KT 3909 9946 3848 10012
HAIL...0.88IN
WIND...60MPH
$$
UMSCHEID2 follow-up statements
337
WWUS53 KDDC 090617
SVSDDC
Severe Weather Statement
National Weather Service Dodge City KS
117 AM CDT Sun Jun 9 2019
KSC051-135-165-195-090645-
/O.CON.KDDC.SV.W.0153.000000T0000Z-190609T0645Z/
Ness KS-Trego KS-Rush KS-Ellis KS-
117 AM CDT Sun Jun 9 2019
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 145 AM CDT
FOR NORTHERN NESS...SOUTHEASTERN TREGO...RUSH AND ELLIS COUNTIES...
At 117 AM CDT, severe thunderstorms were located along a line
extending from 6 miles northwest of Catherine to near McCracken to
near Ness City, moving southeast at 40 mph.
HAZARD...60 mph wind gusts and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Hays, Ness City, La Crosse, Victoria, Walker, Bazine, Catherine,
Otis, Bison, Schoenchen, McCracken, Rush Center, Liebenthal, Timken,
Alexander, Brownell, Emmeram, Yocemento, Nekoma and Hargrave.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3836 9903 3835 9963 3849 10015 3877 9969
3900 9947 3901 9904
TIME...MOT...LOC 0617Z 301DEG 36KT 3898 9933 3865 9952 3842 9985
HAIL...0.88IN
WIND...60MPH
$$
UMSCHEID844
WWUS53 KDDC 090630
SVSDDC
Severe Weather Statement
National Weather Service Dodge City KS
130 AM CDT Sun Jun 9 2019
KSC195-090640-
/O.CAN.KDDC.SV.W.0153.000000T0000Z-190609T0645Z/
Trego KS-
130 AM CDT Sun Jun 9 2019
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN TREGO COUNTY IS
CANCELLED...
The storms which prompted the warning have moved out of the warned
area. Therefore, the warning has been cancelled.
A Severe Thunderstorm Watch remains in effect until 300 AM CDT for
central and west central Kansas.
LAT...LON 3836 9903 3835 9963 3843 9992 3873 9957
3900 9947 3901 9904
TIME...MOT...LOC 0630Z 297DEG 46KT 3899 9921 3857 9929 3836 9967
$$
KSC051-135-165-090645-
/O.CON.KDDC.SV.W.0153.000000T0000Z-190609T0645Z/
Ness KS-Rush KS-Ellis KS-
130 AM CDT Sun Jun 9 2019
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 145 AM CDT
FOR NORTHEASTERN NESS...RUSH AND ELLIS COUNTIES...
At 130 AM CDT, severe thunderstorms were located along a line
extending from near Catherine to near La Crosse to 6 miles south of
Bazine, moving southeast at 55 mph.
HAZARD...70 mph wind gusts and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Expect considerable tree damage. Damage is likely to mobile
homes, roofs, and outbuildings.
Locations impacted include...
Hays, Ness City, La Crosse, Victoria, Walker, Bazine, Catherine,
Otis, Bison, Schoenchen, McCracken, Rush Center, Liebenthal, Timken,
Alexander, Emmeram, Yocemento, Nekoma, Hargrave and Pfeifer.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3836 9903 3835 9963 3843 9992 3873 9957
3900 9947 3901 9904
TIME...MOT...LOC 0630Z 297DEG 46KT 3899 9921 3857 9929 3836 9967
HAIL...0.88IN
WIND...70MPH
$$
UMSCHEIDWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 8, 6:00 PM CDT, 6 hours 51 minutes earlier.
Area forecast discussion, Jun 8, 6:00 PM CDT, 6 hours 51 minutes before
Area Forecast Discussion National Weather Service Dodge City KS 600 PM CDT Sat Jun 8 2019 ...updated aviation... .SHORT TERM...(This evening through Sunday) Issued at 455 PM CDT Sat Jun 8 2019 Thunderstorm development late this afternoon near a dryline/cold front intersection in eastern Colorado under a strong EML and evolution of a forward propagating MCS with a significant high wind threat are the greatest challenges in the short term. A strong upper level trough will move from the northern Rockies across the northern Plains to the Great Lakes by Monday morning. A strong cold front, augmented by thunderstorm outflow, will move rapidly across western Kansas tonight, followed by widespread cloudiness, scattered showers and anomalously cool daytime temperatures Sunday. At 17Z a surface low pressure system was centered in western Nebraska with a cold front extending into northeastern Colorado, and a second area of low pressure was centered in east central Colorado. A diffuse dryline extended south into northeast New Mexico. Rich low level moisture with dewpoints in the low to mid 60s was in place across western Kansas. A stout EML with H7 temperatures 12C to 14C covered much of eastern Colorado into western Kansas. Strong afternoon heating will result in considerable instability, but the strong inversion likely will preclude thunderstorm development along the dryline in southwest Kansas. Convergence will be strongest near the dryline/cold front intersection in eastern Colorado and likely will be sufficient to overcome the EML. Sufficient shear exists to support rotating updrafts with any thunderstorms that do form, and a supercell or two may propagate into Scott, Lane and Ness Counties this evening. The convective allowing models suggest that the thunderstorms will weaken after sunset, but confidence in their decay is not high. As the upper level trough in the northern Rockies moves east, the mid levels of the atmosphere will cool, and a cluster of thunderstorms is likely to develop in northwest Kansas and subsequently to propagate southeast along the sharp mid level baroclinic zone on the edge of the EML. Confidence in the exact track of the forward propagating MCS is uncertain, but the most likely trajectory is from northwest Kansas into central Kansas between 05Z and 10Z. Downdraft CAPES of 1000 to 1500 joules/kg favor evolution of a strong cold pool and a high wind threat with the MCS. Very high rainfall rates are likely with the MCS, but its rapid forward propagation should keep rainfall amounts to no more than 1-2 inches. No significant rain has fallen in northern Kansas for several days, and the flooding threat with the MCS is not sufficient to merit issuance of a flood headline. Temperatures tonight will be strongly influenced by thunderstorm outflow and southward propagation of anomalously cold air behind the cold front. Lows should reach the low to mid 50s in west central and northern Kansas with lower 60s in south central Kansas. North winds may gust to 40 to 50 mph behind the cold front, especially where outflow from the MCS augments post frontal winds. .LONG TERM...(Sunday night through Saturday) Issued at 455 PM CDT Sat Jun 8 2019 Post-frontal stratus and strong cold air advection will keep temperatures cool on Sunday. Strong mid level baroclinicity and upward motion in the entrance region of the jet with the northern Plains upper level trough will favor maintenance of cloudy skies and showers through the morning hours Sunday. Cloudiness likely will persist for most of the afternoon with subsidence and clearing delayed until very late in the day. Temperatures Sunday will be about 20 degrees below climatological averages and should not rise above the 60s. The sky will become mostly clear Sunday evening, and winds will diminish as high pressure builds into the High Plains. Near record lows in the 40s are likely Monday morning. A mean upper level trough will persist in the Mississippi Valley for most of next week. An upper level trough evident on satellite in the Gulf of Alaska near 150W will move over the amplifying ridge in the western United States and dig into the Mississippi Valley long wave trough Tuesday and Wednesday. Scattered showers and possibly some thunderstorms can be expected with the upper level trough and cold front Tuesday night. Cold air advection will keep temperatures in the low to mid 70s Wednesday. The upper level flow will become more zonal Thursday, and lee troughing will result in a return to south low level flow. An EML will spread into western Kansas again Thursday night and Friday morning, and there may be scattered thunderstorms Thursday night with low level warm air advection along the edge of the advancing EML. A cluster of tropical thunderstorms that projects onto a Madden- Julian Oscillation is likely to propagate to the Maritime Continent by next weekend, and the this evolution favors troughing in central and eastern Canada. There may be another surge of cool air in the central and eastern United States 16-17 June that will keep temperatures well below average for a few days. A tendency toward cooler than average temperatures likely will continue into July in the central part of the country. && .AVIATION...(For the 00Z TAFS through 00Z Sunday evening) Issued at 600 PM CDT Sat Jun 8 2019 VFR conditions will prevail for the much of the evening. Thunderstorms that have already developed across NW Kansas will eventually drift towards the terminals as the late evening wears on. Have the most confidence of terminal impact at KHYS. Wind and hail will be associated with these storms. Next, a strong cold front will traverse the region through the morning. Expect strong N winds 15-30 kt with gusts of 40-50 kt. Low stratus is also expected in the wake of the front. && .PRELIMINARY POINT TEMPS/POPS... DDC 57 63 46 74 / 60 40 0 0 GCK 54 63 43 73 / 50 30 0 0 EHA 54 64 44 71 / 30 30 0 0 LBL 57 64 45 71 / 30 40 0 0 HYS 53 62 45 74 / 100 40 0 0 P28 65 70 51 77 / 60 70 10 0 && .DDC WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...Ruthi LONG TERM...Ruthi AVIATION...Sugden
Hazardous weather outlook, Jun 8, 3:20 PM CDT, 9 hours 31 minutes before
Hazardous Weather Outlook National Weather Service Dodge City KS 320 PM CDT Sat Jun 8 2019 KSZ030-031-043>046-061>066-074>081-084>090-092030- Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman- Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa- Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber- 320 PM CDT Sat Jun 8 2019 /220 PM MDT Sat Jun 8 2019/ This hazardous weather outlook is for portions of central...south central...southwest and west central Kansas. .DAY ONE...This afternoon and tonight. Day 1 Discussion ---------------- There will be a chance for severe thunderstorms across western Kansas late today and early tonight. Hail two inches or larger and strong damaging wind gusts of 60 mph or greater will be possible from these storms northwest of a Syracuse to Ness City to Hays line. Later tonight a cluster of thunderstorms will develop in northwest Kansas and move southeast into south central Kansas by sunrise. The primary hazards will be damaging wind gusts of more than 60 mph, hail up to the size of quarters and locally heavy rainfall. Day 1 Hazards ------------- * Tornado: Limited risk * Hail: Elevated risk * Thunderstorm wind damage: Elevated risk * Flooding: Limited risk * Lightning: Significant risk * Non-thunderstorm wind: Elevated risk .DAYS TWO THROUGH SEVEN...Sunday through Friday. Days 2-7 Discussion ------------------- Scattered showers and thunderstorms will continue Sunday morning, and a few showers may persist into the early afternoon. There will be a chance for thunderstorms almost each day from Tuesday through Friday across some portion of southwest Kansas. Late Tuesday afternoon and evening a few of the thunderstorms may be strong or severe with large hail and strong winds being the main hazards. Days 2-7 Hazards ---------------- * Sunday - Lightning: Limited risk - Non thunderstorm wind: Elevated risk * Monday - Lightning: Limited risk * Tuesday - Lightning: Limited risk * Wednesday No hazards. * Thursday - Lightning: Limited risk * Friday - Lightning: Limited risk - Non thunderstorm wind: Limited risk .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed through tonight. && For more details visit our webpage http://weather.gov/ddc/ehwo
In the hours before
Local storm report, Jun 9, 12:24 AM CDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
1224 AM CDT SUN JUN 9 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1220 AM TSTM WND GST 1 SSW GRIGSTON 38.47N 100.73W
06/09/2019 M59 MPH SCOTT KS MESONET
MESONET STATION DW2812 SCOTT CITY.
&&The office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 8, 11:03 PM CDT | Severe Thunderstorm Warning | DDC | Scott | 57 min |
| Jun 8, 11:29 PM CDT | Severe Thunderstorm Warning | DDC | Finney, Lane, Scott | 46 min |
| Jun 9, 12:07 AM CDT | Severe Thunderstorm Warning | DDC | Lane, Scott | 53 min |
| Jun 9, 12:09 AM CDT | Severe Thunderstorm Warning | DDC | Ellis, Trego | 51 min |
| Jun 9, 12:18 AM CDT | Severe Thunderstorm Warning | DDC | Ellis, Ness, Trego | 57 min |
| Jun 9, 1:39 AM CDT | Severe Thunderstorm Warning | DDC | Ellis, Rush | 36 min |
| Jun 9, 2:24 AM CDT | Special Weather Statement | DDC | Stafford | 51 min |
| Jun 9, 2:44 AM CDT | Areal Flood Advisory | DDC | Ness, Rush, Trego | 3 hr |
| Jun 9, 3:33 AM CDT | Flash Flood Warning | DDC | Trego | 3 hr |
Nearby
Severe Thunderstorm Warnings in Kansas, 2019Every severe thunderstorm warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.